California, 2008Flash Flooding in California, July 12 to 14, 2008
July 12 to 14, 2008 · NWS LOX · 4 events in 2 counties and zones
Strong high pressure centered over the Four-Corners region produced a moist southeasterly flow across Southern California. This monsoonal moisture combined with some instability to produce strong thunderstorms and flash flooding across the Antelope Valley as well as the mountains of Ventura and Los Angeles counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong high pressure centered over the Four-Corners region produced a moist southeasterly flow across Southern California. This monsoonal moisture combined with some instability to produce strong thunderstorms and flash flooding across the Antelope Valley as well as the mountains of Ventura and Los Angeles counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before the first event at Jul 12, 2:00 PM PST, 2 hours 25 minutes earlier.
Area forecast discussion, Jul 12, 2:00 PM PST, 2 hours 25 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
300 PM PDT SAT JUL 12 2008
.SHORT TERM...
NICE EAST PUSH THIS MORNING CLEARED OUT ALL OF THE CLOUDS. 12Z
SOUNDINGS SHOWED A GREATLY WEAKENED INVERSION. SAT SHOWS LOW CLOUDS
RETREATING FROM THE COAST AND FEEL THAT THERE WILL BE AT WORST
PATCHY LOW CLOUDS TONIGHT AND PARTLY CLOUDY WORDING SHOULD COVER IT.
WITH CLEAR SKIES OVERHEAD COASTS ARE RUNNING ABOUT 2 DEGREES ABOVE
YDY VLYS ARE UP ABOUT 5 AND DESERTS AND MTNS ARE UP AS MUCH AS 10
DEGREES.
BETTER THUNDER COVERAGE TODAY WITH TSTM CURRENTLY AS CLOSE AS BIG
BEAR. NO REAL TRIGGER VISIBLE ON SATELLITE OR IN MDLS SO THINK TSTMS
WILL FORM MOSTLY BY SUNSHINE. WITHOUT THE TRIGGER DO NOT SEE CENTRAL
COAST OR WATERS GETTING ANY TSTMS TIL TOMORROW...OTHERWISE SLIGHT
CHC TO CHC POPS WILL DO FINE. MDLS SHOW CONTINUED INSTABILITY AND
MOISTURE OVER VTA AND LA COUNTY AND SLGT CHC THREAT OF TSTMS WILL
CONTINUE.
BETTER 850 MOISTURE EVERYWHERE SUNDAY. IT ALSO LOOKS LIKE SKIES WILL
ONLY BE PARTLY CLOUDY. LIS ARE ABOUT A DEGREE OR 2 LOWER THAN TODAY
AND THINK CURRENT CHC MTN DESERT/SLGT CHC EVERYWHERE ELSE LOOKS GOOD.
WITH GOOD MOISTURE FROM 850 MB TO 600 MB ANY THUNDERSTORMS THAT DO
FORM WILL PRODUCE RAIN IN FACT A SLOWER MOVING TSTM COULD PRODUCE
FLASH FLOODING. TEMPS SUNDAY WILL BE SIMILAR TO TODAY A FEW DEGREES
COOLER IF THE CONVECTION STARTS EARLIER. INSTABILITY WILL NOT ALLOW
A MARINE LAYER TO FORM AND SKIES WILL BE PARTLY CLOUDY OCCASIONALLY
MOSTLY CLOUDY.
MONDAYS REDUCTION IN TSTM COVERAGE LOOKS GOOD. NAM SHOWS A GOOD
DECREASE IN 850 MB DEWPOINTS MOST EVERYWHERE EXCEPT THE L.A./VTA
MTNS/DESSERTS. MARINE LAYER COVERAGE IS A TRICKY FORECAST FOR MONDAY
CURRENTLY HAVE SOME CLOUDS RIGHT AT THE COAST...BUT IT IS ANYTHING
BUT A SLAM DUNK. SYNOPTIC TEMPERATURE PARAMETERS VERY SIMILAR TO
SUNDAYS AND DO NOT SEE MUCH CHANGE IN TEMPS...ALTHOUGH IT WILL FEEL
A LITTLE BETTER AS THE HUMIDITIES WILL BE A BIT LOWER.
.LONG TERM...
GFS ENSEMBLES IN PRETTY GOOD AGREEMENT WITH EACH OTHER...BUT LARGE
SCALE PATTERN WILL NOT MEAN AS MUCH TO THE LONG RANGE FORECAST AS
THE LITTLE DETAILS SO CONFIDENCE IN THE MDLS PERFORMANCE IS PRETTY
GOOD. UPPER HIGH MOVES SOUTH OVER MEXICO TUESDAY AND THEN INTO AZ
WEDNESDAY THROUGH FRIDAY. BY SATURDAY THE HIGH IS FORECAST INTO THE
FOUR CORNERS AREA WHICH WILL GIVE THE BEST CHC OF A RETURN TO
MONSOON FLOW. TEMPS WILL BE COOLER TUE AND WED AS THE HIGH PUSHES
AWAY BUT AS IT MOVES WESTWARD THUR AND FRI THE TEMPS WILL START TO
WARM AGAIN.
&&
.AVIATION...12/2115Z.
EARLY BURN OFF TO VFR CONDITIONS AT ALL COASTAL TAFS THIS MORNING.
MONSOONAL MOISTURE WILL CONTINUE TO PUSH WESTWARD ACROSS THE
SOUTHERN PART OF THE FORECAST AREA THIS AFTERNOON AND LIKELY
CONTINUE INTO TONIGHT. A SLIGHT CHANCE OF THUNDERSTORMS WILL BE
POSSIBLE ACROSS THE LA/VTU/SBA COUNTY MOUNTAINS THIS AFTERNOON AND
EVENING AS CONVECTION SLOWLY GETS STARTED. SOME MODERATE UDDF WILL
BE POSSIBLE NEAR THUNDERSTORMS. TO THE NORTH...SOME LOCAL SMOKE
POSSIBLE FROM THE GAP FIRE.
KLAX...HIGH CONFIDENCE FOR VFR REST OF TODAY AND MODERATE CONFIDENCE
THAT STRATUS WILL NOT RETURN OVERNIGHT DUE TO PRESSURE GRADIENTS
TRENDING OFFSHORE AND HIGH CLOUDS FROM THUNDERSTORMS TO THE EAST.
KBUR...EXPECT VFR CONDS THROUGH THE PERIOD WITH A SLIGHT CHANCE OF A
SHOWER OR THUNDERSTORM MOVING OFF THE LOCAL MOUNTAINS AND MOVING SW
TOWARDS KBUR. IF THUNDERSTORMS DO MOVE NEAR KBUR...SOME MODERATE
UDDF COULD BE POSSIBLE LATE AFTERNOON EARLY EVENING HOURS. LOW
CONFIDENCE WITH THIS OCCURRING.
&&
.LOX WATCHES/WARNINGS/ADVISORIES...
NONE
&&
PUBLIC...RORKE
AVIATION...MORRIS
WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Jul 12, 5:00 AM PST, 11 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT SAT JUL 12 2008
CAZ034>041-044>047-051>054-059-087-088-131300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
LOS ANGELES COUNTY VALLEYS-SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
600 AM PDT SAT JUL 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.
.DAY ONE... TODAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN
CALIFORNIA TODAY AND TONIGHT. SOME THUNDERSTORMS COULD PRODUCE HEAVY
RAIN...AND ISOLATED FLASH FLOODING IS POSSIBLE.
.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS SOUTHWESTERN
CALIFORNIA SUNDAY AND SUNDAY NIGHT...THEN IN THE MOUNTAINS AND
DESERTS MONDAY AND MONDAY NIGHT. SOME THUNDERSTORMS COULD
PRODUCE HEAVY RAIN...AND ISOLATED FLASH FLOODING IS POSSIBLE.
BRUNO
Flash Flood, Los Angeles
- When
- July 12, 4:25 PM PST to 5:00 PM PST
- Where
- Los Angeles County, 4.35 mi ESE of Valyermo to 4.47 mi SE of Llano Crystal Arpt
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 34.421, -117.782
The USFS reported torrential rain and flash flooding at the intersection of Big Pines Highway and Largo Vista Road.
Flash Flood, Ventura
- When
- July 13, 11:38 AM PST to 2:45 PM PST
- Where
- Ventura County, 24.17 mi NNE of Wheeler Spgs to 25.16 mi N of Wheeler Spgs
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 34.836, -119.163
The USFS reported flash flooding and debris flow across Lockwood Valley Road at mile marker 13. An observer at Lockwood Valley Yard reported 2.21 of rainfall in one hour and fifteen minutes.
Flash Flood, Los Angeles
- When
- July 13, 5:30 PM PST to 7:00 PM PST
- Where
- Los Angeles County, 0.69 mi N of Llano to 1.76 mi SSE of Llano
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.510, -117.830
A weather spotter near the community of Llano reported heavy rain and flash flooding near the intersection of Highway 138 and 175th Street East.
Flash Flood, Ventura
- When
- July 14, 2:28 PM PST to 4:00 PM PST
- Where
- Ventura County, 15.95 mi NNE of Wheeler Spgs to 16.85 mi NE of Wheeler Spgs
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.700, -119.140
Law enforcement reported heavy rain and flash flooding along Lockwood Valley Road between Highway 33 and Chico Larson. In some areas, Lockwood Valley Road was covered by over two feet of water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Currents in New Jersey, July 12 to 16, 20083 deaths · 4 events
- Flash Flooding in Arizona, July 12, 20082 deaths · 3 injured · $625,000 · 3 events
- Flash Flooding and Flooding in Ohio, July 12 to 13, 20081 death · $47,000 · 52 kt wind · 12 events
- Heat in Pennsylvania, July 12, 20081 death · 1 event
- Flash Flooding in California, July 12 to 15, 2008$1.7 million · 6 events
- Flash Flood and Damaging Winds in Wisconsin, July 12, 20081 injured · $225,000 · 65 kt wind · 11 events
- Flash Flooding and Lightning Strike in Illinois, July 12, 20082 injured · $145,000 · 8 events
- Flash Flooding in New Mexico, July 12 to 13, 2008$405,000 · 2 events
- Damaging Wind in Georgia, July 12, 20085 injured · $50,000 · 55 kt wind · 1 event
- Flash Flood and Hail in Illinois, July 12, 2008$165,000 · 60 kt wind · 11 events
- Flash Flood and Hail in Oklahoma, July 12, 2008$90,000 · 1 in hail · 12 events
- Flooding in Indiana, July 12 to 17, 2008$88,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104695, 104701, 104710, 104716.